Alert archive / Montana / Special Weather Statements in 2017

Special Weather Statement, NWS Missoula, MT

June 1, 2017Ravalli County, Montana

NWS Missoula, MT issued this special weather statement at Jun 1, 2017, 2:11 PM MDT for Ravalli County, Montana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2017, 2:11 PM MDT (20:11 UTC)
Expired
Jun 1, 2017, 2:45 PM MDT
In force
34 min
Issued by
NWS Missoula, MT

County Ravalli County, MT

The radar

The Missoula radar (KMSX), 114 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.2 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-406 J/kg
Mixed-layer LCL
2141 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

585 
WWUS85 KMSO 012011
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
211 PM MDT THU JUN 1 2017
 
MTZ005>007-012045-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Butte/Blackfoot Region MT-
211 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEER LODGE...
SOUTHWESTERN GRANITE AND CENTRAL RAVALLI COUNTIES UNTIL 245 PM MDT...

At 210 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Conner to 23 miles north of Wisdom.
Movement was north at 30 mph.

Heavy rainfall, pea size hail and winds in excess of 40 mph will be 
possible with these storms.

Locations impacted include...
Hamilton, Grantsdale, Corvallis, Skalkaho Pass and Charlos Heights. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4590 11346 4591 11348 4594 11351 4592 11353
      4612 11426 4639 11411 4632 11341 4605 11328
TIME...MOT...LOC 2010Z 194DEG 28KT 4598 11410 4596 11350 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jun 1, 1:58 PM MDT, 13 minutes earlier.

Area forecast discussion, Jun 1, 1:58 PM MDT, 13 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
158 PM MDT Thu Jun 1 2017

.DISCUSSION...The cold front from yesterday has stalled out over
the Northern Rockies, with the upper level front remaining just
east of Missoula and the Bitterroot valleys. The upper level front
is serving as a focal point for convection this afternoon.
Additionally, daytime heating is initiating thunderstorms in
Custer and Lemhi counties in Idaho, which will move northeast
today. The area of strongest convection will be along and east of
the upper level cold front affecting large portions of Granite,
Powell, Deer Lodge, and Silver Bow counties including Butte, Deer
Lodge, Anaconda, and Ovando. Main impacts with strong storms will
be winds, rain, and a lot of small hail.

Friday, showers will be in the morning as a ridge builds over the
area again. Temperatures will be climbing quickly, and by Saturday
temperatures will be back into the mid and upper 80s again.

The models are in fair agreement that a strong cold front will be
moving through the Northern Rockies on Sunday. This front will be
the focal point for thunderstorm development. A few of these
storms could become quite strong with gusty winds and hail
possible. After the passage of the front, the models diverge
slightly on their take of the trough of low pressure. The majority
of the models are indicating that it will remain an open wave and
quickly move off into Canada. While a few are still holding on to
the idea of a closed low which will cause wrap around
precipitation into northwest Montana through Monday.

A ridge of high pressure builds once again over the Northern
Rockies Tuesday into Wednesday. This ridge will cause warm and dry
conditions across the area with temperatures being around 10 to
potentially 15 degrees above normal for this time of year.

The models are once again indicating that the ridge will break
down by the end of the next week. The details on this next feature
is uncertain at this time, but showers and cooler temperatures
should be anticipated.

&&

.AVIATION...A trough continues to move across the area today.
Ahead of the trough and upper level front thunderstorms, with some
possibly severe, will continue into this evening. This will mainly
affect terminal KBTM. Under the main trough will be more showers
with some thunderstorms affecting terminals KMSO and KSMN. KGPI
will mainly see showers today. After 02/03Z convection will start
to taper off very quickly leaving behind weakening showers under
the base of the trough.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jun 1, 12:51 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Missoula MT
1251 PM MDT THU JUN 1 2017

IDZ009-010-011930-
Eastern Lemhi County ID-Western Lemhi County ID-
1251 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LEMHI AND SOUTHERN
RAVALLI COUNTIES UNTIL 130 PM MDT...

At 1249 PM MDT, Doppler radar was tracking a strong thunderstorm near
North Fork, or 12 miles northwest of Salmon, moving north at 40 mph.

Heavy rain, lightning, pea size hail and winds in excess of 30 mph
will be possible with this storm affecting US-93.

Locations impacted include...
Salmon, North Fork, Gibbonsville, Carmen, Leesburg and Shoup.

LAT...LON 4524 11430 4554 11425 4554 11420 4556 11414
      4562 11407 4565 11402 4569 11402 4571 11399
      4569 11394 4562 11390 4560 11381 4552 11384
      4552 11377 4541 11377 4539 11373 4533 11374
      4530 11370 4516 11376
TIME...MOT...LOC 1849Z 188DEG 36KT 4534 11401
Special weather statement, Jun 1, 1:12 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Missoula MT
112 PM MDT THU JUN 1 2017

IDZ010-MTZ005-006-011945-
Eastern Lemhi County ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
112 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI...EASTERN IDAHO
AND SOUTHWESTERN RAVALLI COUNTIES UNTIL 145 PM MDT...

At 110 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles west of Gibbonsville, or 1 mile west of Alta Campground,
moving northeast at 35 mph.

Lightning, heavy rain, pea size hail and winds in excess of 30 mph
will be possible with this storm.

Locations impacted include...
Sula, Alta Campground, Painted Rocks State Park, Slate Creek and
Rombo Campgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4578 11386 4577 11389 4574 11392 4551 11436
      4565 11454 4567 11450 4569 11451 4571 11450
      4573 11451 4586 11444 4585 11441 4588 11439
      4591 11441 4593 11440 4582 11377
TIME...MOT...LOC 1910Z 225DEG 30KT 4562 11442
Special weather statement, Jun 1, 1:40 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Missoula MT
140 PM MDT THU JUN 1 2017

IDZ006-MTZ005>007-012015-
Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-Butte/Blackfoot Region MT-
140 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI...EAST CENTRAL
IDAHO...SOUTHWESTERN DEER LODGE...SOUTH CENTRAL GRANITE AND SOUTHERN
RAVALLI COUNTIES UNTIL 215 PM MDT...

At 139 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Conner, or 31 miles south of Hamilton, moving
northeast at 35 mph.

Widespread pea size to half inch hail and wind gusts of 50 to 55 mph
will be possible with this storm.

Locations impacted include...
Darby, Conner, Sula, and Como. Campgrounds Crazy Creek, Warm
Springs, and Spring Gulch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4575 11385 4578 11387 4575 11391 4571 11391
      4569 11396 4571 11399 4569 11402 4565 11402
      4562 11407 4585 11442 4612 11426 4594 11351
TIME...MOT...LOC 1939Z 220DEG 30KT 4580 11415
Local storm report, Jun 1, 1:47 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
147 PM MDT THU JUN 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     TSTM WND GST     3 SW SALMON             45.15N 113.95W
06/01/2017  M50 MPH          LEMHI              ID   MESONET

            MESONET STATION SMYI1, 3 WSW SALMON.

&&
Special weather statement, Jun 1, 2:06 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Missoula MT
206 PM MDT THU JUN 1 2017

MTZ007-012030-
Butte/Blackfoot Region MT-
206 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DEER LODGE AND
SOUTHEASTERN GRANITE COUNTIES UNTIL 230 PM MDT...

At 206 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of West Valley, or 13 miles west of Anaconda, moving north
at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Philipsburg, Porters Corner, Princeton and Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4610 11330 4629 11339 4629 11338 4637 11337
      4645 11333 4648 11308 4613 11305
TIME...MOT...LOC 2006Z 168DEG 21KT 4619 11320
Special weather statement, Jun 1, 2:11 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
211 PM MDT THU JUN 1 2017

MTZ005>007-012045-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Butte/Blackfoot Region MT-
211 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEER LODGE...
SOUTHWESTERN GRANITE AND CENTRAL RAVALLI COUNTIES UNTIL 245 PM MDT...

At 210 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Conner to 23 miles north of Wisdom.
Movement was north at 30 mph.

Heavy rainfall, pea size hail and winds in excess of 40 mph will be
possible with these storms.

Locations impacted include...
Hamilton, Grantsdale, Corvallis, Skalkaho Pass and Charlos Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4590 11346 4591 11348 4594 11351 4592 11353
      4612 11426 4639 11411 4632 11341 4605 11328
TIME...MOT...LOC 2010Z 194DEG 28KT 4598 11410 4596 11350

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:03 PM MDTSpecial Weather StatementMSOMissoula27 min
May 31, 7:30 PM MDTSpecial Weather StatementMSOLake45 min
May 31, 8:12 PM MDTSpecial Weather StatementMSOLake33 min
May 31, 8:53 PM MDTSpecial Weather StatementMSOFlathead37 min
May 31, 9:22 PM MDTSpecial Weather StatementMSOFlathead38 min
Jun 1, 9:57 AM MDTAreal Flood AdvisoryMSORavalli10 hr
Jun 1, 12:51 PM MDTSpecial Weather StatementMSO39 min
Jun 1, 1:12 PM MDTSpecial Weather StatementMSORavalli33 min
Jun 1, 1:40 PM MDTSpecial Weather StatementMSORavalli35 min
Jun 1, 2:06 PM MDTSpecial Weather StatementMSOGranite24 min
Jun 1, 2:34 PM MDTSpecial Weather StatementMSOGranite26 min
Jun 1, 3:08 PM MDTSpecial Weather StatementMSOPowell52 min
Jun 1, 3:59 PM MDTSpecial Weather StatementMSOPowell46 min
May 31, 9:15 PM MDTAreal Flood AdvisoryMSOIdaho3 hr
Jun 1, 1:34 PM MDTAreal Flood AdvisoryMSOLemhi3 hr

Nearby

Special Weather Statements in Montana, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.